Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Cheyenne, WY

August 13, 2008Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 13, 2008, 5:09 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 5:09 PM MDT (23:09 UTC)
Expired
Aug 13, 2008, 5:42 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT WED AUG 13 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
LONE STORM POPPED OVER THE NORTH LARAMIE RANGE EARLY THIS AFTERNOON
WHILE LITTLE CONVECTIVE DEVELOPMENT ELSEWHERE OVER THE CWA SO FAR.
APPROACHING IMPULSE ROUNDING BOTTOM OF UPPER LOW OVER SASK SHOULD
INTERACT WITH DECENT INSTABILITY EAST OF THE MTNS TO KICK OFF
ADDITIONAL CONVECTION THROUGH THIS EVENING.  LACK OF BOUNDARIES
SHOULD KEEP CONVECTION FAIRLY ISOLATED IN NATURE WITH ACTIVITY
MOVING SOUTHEAST.  WILL KEEP POPS GOING ALL NIGHT OVER THE NORTHEAST
PART OF THE CWA AS MODELS REMAIN FAIRLY INSISTENT ON ANOTHER AREA OF
CONVECTION DROPPING SOUTHEAST OVER THAT AREA DURING THE NIGHT.
BIG CHANGES THEN BEGIN THURSDAY AS SASK UPPER LOW DIGS SOUTHWARD AND
MOVES OVER WY FRIDAY.  THIS WILL BRING MUCH COOLER AIR WITH
THICKNESSES FALLING TO AROUND 560DM OVER NRN WY FRIDAY MORNING...
QUITE A COOL SYSTEM FOR MID AUGUST IN THIS AREA. SFC FRONT WILL PUSH
SOUTHEAST ACROSS THE CWA LATER TONIGHT BRINGING COOLER TEMPERATURES
THURSDAY.  BEST CHANCES FOR SHOWERS LOOKS TO BE LATER THURSDAY
THROUGH MUCH OF FRIDAY AS SECONDARY SURGE OF EVEN COOLER AIR PUSHES
ACROSS AND SFC FLOW TURNS UPSLOPE.  UNSEASONABLY COOL FRIDAY WITH
MAXS ONLY IN THE 50S AND 60S OVER LOWER ELEVATIONS. INSTABILITIES
WILL BE MEAGER THUS EXPECT PRECIPITATION TO BE MORE SHOWERY WITH
JUST SOME ISOLATED WEAK STORMS POSSIBLE.

.LONG TERM...FRI NIGHT THRU WED...MOST MODELS COMING INTO AGREEMENT
ON THE UPPER LOW MOVG SSW TO ALONG CO/WY BORDER BY 06Z SAT...AND
THEN MOVG SE INOTO FAR E CNTRL CO BY 12Z SUN.  UPPER LOW THEN STALLS
OUT AND DRIFTS SLOWLY E ACROSS KS THRU MON.  AS UPPER LOW PASSES S
OF THE AREA FRI NIGHT INTO SAT...AREA COMES UNDER FAVORABLE NERN
PART OF UPPER LOW FOR CONTG GOOD CHCS OF SHWRS.  BY SAT EVNG INTO
SUN IT LOOKS LIKE FTR WILL BE FAR ENOUGH SE OF THE AREA TO KEEP JUST
MINIMAL POPS FOR NOW.  DRIER NNW FLOW THEN PREVAILS MON INTO WED
AS UPPER RIDGE SHIFTS OVER THE REGION.  12Z GFS IS LITTLE FASTER
WITH THE UPPER LOW...00Z AND 12Z ECMWF CONT TO MOVE IT SLOWER AND
GENERALLY PREFERED.  UNSEASONABLY COOL THRU SAT...THEN MODERATING
SOME SUNDAY...WITH TEMPS RECOVERING TO NEAR NORMAL FOR MON THRU WED.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH THURSDAY EXCEPT
FOR BRIEF MVFR CONDITIONS DUE MAINLY TO LOWERED VISIBILITIES IN AND
AROUND ISOLD TSTRMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE
Hazardous weather outlook, Aug 13, 10:26 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT WED AUG 13 2008

WYZ059>070-141130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1026 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
MOVE GENERALLY EASTWARD. THE STORMS ARE NOT EXPECTED TO BE SEVERE
BUT THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-141130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1026 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ACROSS THE NEBRASKA PANHANDLE THIS AFTERNOON INTO THIS EVENING. A
FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL THE MAIN THREAT
FROM THEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATER THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 13, 2:28 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT WED AUG 13 2008

WYZ064>070-132145-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
228 PM MDT WED AUG 13 2008

...SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WYOMING THIS AFTERNOON...

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE SOUTHEAST AT
15 MPH ACROSS NORTHERN ALBANY COUNTY...PLATTE COUNTY AND THE
SOUTHERN HALF OF GOSHEN COUNTY THROUGH 345 PM MDT. THE STRONGEST
STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS
TO 55 MPH AND SMALL HAIL. GARRETT...GRAYROCKS RESERVOIR...FORT
LARAMIE...VETERAN...WHEATLAND...BORDEAUX...TORRINGTON AND YODER
WILL BE AFFECTED BY THE STORMS. ALL THUNDERSTORMS PRODUCE
LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS
APPROACH YOU...MOVE INDOORS OR TO A VEHICLE WITH THE WINDOWS
CLOSED. WHEN THUNDER ROARS...MOVE INDOORS.

RUBIN
Special weather statement, Aug 13, 3:49 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT WED AUG 13 2008

NEZ001-003-019>021-054-WYZ067>070-132315-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
349 PM MDT WED AUG 13 2008

...SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WYOMING AND WESTERN
NEBRASKA THROUGH LATE AFTERNOON...

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS
CENTRAL PLATTE COUNTY...THE SOUTHERN HALF OF GOSHEN COUNTY...
SOUTHERN SIOUX COUNTY...SCOTTSBLUFF COUNTY AND BANNER COUNTY
THROUGH 515 PM MDT. THE STORMS WILL AFFECT GUERNSEY...VETERAN...
TORRINGTON...YODER...LYMAN...STEGALL...MITCHELL...HAWK SPRINGS...
AND SCOTTSBLUFF. AS THE STORMS PASS YOU...EXPECT RAINFALL AMOUNTS
UP TO THREE QUARTERS OF AN INCH...WIND GUSTS TO 50 MPH AND SMALL
HAIL. REMEMBER THAT ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH
CAN BE DEADLY. WHEN THUNDER ROARS...MOVE INDOORS IMMEDIATELY TO A
SAFE LOCATION OR TO A VEHICLE WITH THE WINDOWS CLOSED. YOUR
NATIONAL WEATHER SERVICE CARES ABOUT YOU...YOUR FAMILY AND YOUR
SAFETY.

RUBIN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.